Down the Dark Path Books, Paintings, and delicious darkness from J Edward Neill

How to Write 10 Books a Year (and how not to)

November 8, 2017 / by grimwain

Part 1 of 2 – The ideal schedule

6:30 AM – Wake up, enjoy a light breakfast, read a few writers’ blogs, look up new art posted by my favorite artists

7:30 AM – Drive to the nearby forest trail, walk briskly for 90 minutes, return home feeling amazing

9:15 AM – Shower. Open all the windows in the house. Fire up a brooding soundtrack to get in the right mood for painting a masterpiece or writing the next great American novel

9:30 AM – Create for the next two hours. Spare not a single glance at fake news, real news, or anything resembling social media

11:30 AM – Drive to my favorite café. Sip a glass of wine while overlooking the vineyards of North GA.

1:00 PM – Return home. Glide through an hour of marketing, blogging, and prepping spirited press releases for my latest book

2:00 PM – Power through an invigorating workout on the back deck. It’ll hurt less because of the wine. The weather will be ideal…not the muggy, no breeze, mosquito-laden climate typical of Atlanta’s suburbs

3:00 PM – A second shower, a snack, and then two hours of writing, editing, and painting a masterful cover piece for my newest short story. The lights will be low, the incense powerful, and the atmosphere serene

5:00 PM – It’s date night. Dress in something light, but not too casual. Splash on a tiny drop of cologne.

5:15 PM – Hop in the car, launch a thrilling playlist of Hans Zimmer, Depeche Mode, and Slayer

5:45 PM – Arrive at one of my favorite spots downtown. It only took 30 minutes to get there. No traffic today!

6:00 PM – Sit down across from my beautiful, confident date. Sip red wine. Discuss anything but politics, religion, or the socio-economic ramifications of another major land war with North Korea

8:00 PM – Dessert at a nearby spot. A sip of scotch. A slice of cheesecake. Candles, music, the thrum of a busy restaurant…

8:30 PM – Arrive home, slip out into the evening with a fully-charged laptop and a glass of Balvenie scotch – minimum 17-year aged.

8:45 PM – While relaxing to the sounds of crickets, owls, and bats fluttering through the night, write for two hours. No mosquitoes tonight, only fireflies

10:00 PM – Relax in the basement with a movie, an enthralling video game, or a while spent strumming the guitar

11:00 PM – Finish a last sketch on which to base tomorrow’s new painting. Enjoy a gentle nightcap. Tumble into a bed with the ceiling fan on and the night’s breeze drifting through the wide-open windows

***

And now…

The real-life schedule

7:30 AM – Stagger out of bed, dress my son while he’s still half-asleep, shuttle him to Montessori school, return home in a daze.

10:00 AM – Stagger out of bed a second time, drink a quart of water to rehydrate after too much scotch last night. What happened between 8-10 this morning? No fucking idea

10:05 AM – No coffee for me. Can’t stand the stuff. Heat up some frozen Eggo waffles and whip up three mimosas. Consume it all within 10 minutes

10:20 AM – Look at Facebook

10:21 AM – Review yesterday’s book sales. Grumble about Amazon’s KU (Kindle Unlimited) pages read algorithms

10:22 AM – Review yesterday’s art sales. Realize I haven’t sold a goddamn thing…and that there’s a reason artists are poor

10:23 AM – Avoid my Twitter account like the fucking plague

10:25 – Write for 90 minutes. It’s shit and I’m still tired. I’m pretty much editing the stuff I wrote last night.

Noon – My laptop powers down unexpectedly. Rather than crush it into powder Office Space style, I throw on some shorts and head to the forest for a run

12:45 PM – The second part of my run hurts like a motherfucker. I drank too many mimosas. I power through it anyway, but I look like haggard hell to other runners on the trail

1:30 PM – Head to the café bar for lunch. Consider the smoked salmon and risotto, but ultimately decide on steak and scotch. Glance around the bar looking for interesting people/beautiful women to chat up, then realize I’m alone

1:45 PM – Check my phone compulsively while eating. Nope…still haven’t sold any art, though someone just reported my latest graphite sketch to Facebook for containing nudity

2:30 PM – Return home. Sit in a stupor for 15 minutes while deciding whether to paint, draw, write, or play nine consecutive hours of Witcher 3

2:45 PM – Paint for an hour. Spill watercolors on the floor. My blind cat wanders between my ankles, causing me to smudge the eyeball which I’ve slaved 30 minutes to perfect. Shout at the cat. She’s pretty much deaf. She wanders off with a self-satisfied meow

4:00 PM – Check Facebook for the 20th time today. Consider posting a grand plea for book reviews, realizing I’d be wealthy as fuck if just a fraction of my readers slapped down a few stars. Decide against the plea. Realize that everyone in the industry is already bitching about the subject without any success

4:01 PM – Sit down to edit. Get distracted by articles in which other authors talk about being distracted

4:30 PM- Realize I have to pick up my son in 30 minutes. Plow through a 15-minute workout, then drive to get junior

5:00 PM – Pick up my son. Ask him if he’d like to paint, draw, play baseball, or take a long walk. He decides on an hour-long discussion about Play-Doh, a commentary regarding Bowser from the Super Mario Bros. series, and a firm but polite request to drink two gallons of chocolate milk

5:30 – Give in. Pour him the chocolate milk. Respond to his inquiries about latest painting. “What is that?” he asks. “A demonic woman ready to wage eternal war on humanity,” I answer. “Cool,” he says. “Why are her boobs so big?”

6:00 PM – Squeeze a 15-minute workout, a shower for me, a bath for junior, 30 minutes of homework, two additional after-school snacks, a play-by-play of every scene from every Zelda game ever made, seven hugs, 3 minutes of backyard baseball, and 4 minutes of painting…all into one hour

7:00 PM – Dinner should take an hour, right? Wrong. It takes two. At least there’s wine.

9:00 PM – Put junior to bed. Ask him if he wants me to read something other than Ul De Rico’s Rainbow Goblins. He doesn’t. We read it again

10:00 PM – Stagger downstairs in the gloom. Turn on the music. Try to sit on the patio, but get eaten alive by mosquitoes. Girl calls. Sorry, no date tonight. Check book sales. Learn that British people read…Americans don’t. Check Facebook. Enjoy the deep discussions of my art…but despair in zero painting sales for the day

10:15 PM – Finish a bottle of cheap scotch. Write for three hours while tipsy. Avoid the internet only because I know I’ll say something stupid if I post during the late, late hour

1:15 AM – Consider wandering up to bed. Decide to write for another hour. Would consider writing while in bed, but junior snores like a motherfucker

2:15 AM – Fall asleep while playing video games

3:00 AM – Who needs sleep, anyway?

* * *

I want to tell you this is all hyperbole.

But it isn’t. Go here if you don’t believe me.

J Edward Neill

This article is a mirror of my original Tessera Guild piece.

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: